Tornadoes · United States · Nebraska · 2023

Unrated tornado, Bartlett to Ericson, Nebraska, May 12, 2023

From Bartlett to Ericson, this Unrated tornado ran 0.1 miles across Wheeler County on May 12, 2023, touching down at 3:25 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 12, 2023
Touchdown
3:25 PM CDT (20:25 UTC)
Lifted
3:33 PM CDT (20:33 UTC)
On the ground
8 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Wheeler County
Touchdown point
41.834, -98.752
Lift-off point
41.835, -98.754
Record number
2305121425-01

The damage survey

8 damage points were recorded along this path by NWS GID and NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.

  • Pushed metal poles to west and blew out windows on two vehicles.
  • Tornado track and location over open pasture land based on storm chaser video.
  • Large limb broken and healthy tree sheared at top.
  • Healthy tree snapped. Limbs carried into field.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A closed low pressure system moved slowly across the northern Plains and spawned multiple tornadoes across north central Nebraska.

This tornado touched down and mainly impacted open areas. However, a few stands of trees were damaged, with trunks snapped and large limbs lost.

This tornado touched down in open country northwest of Ericson. At this time, only tree damage was seen. Video evidence from multiple storm chasers support the occurrence of this tornado as well.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at May 12, 12:42 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 12, 12:42 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
Issued by National Weather Service Rapid City SD
1242 PM CDT Fri May 12 2023

...Aviation Weather Update...

.SYNOPSIS...
Issued at 259 AM CDT Fri May 12 2023

Key Messages:

- Severe thunderstorm threat continues today especially up toward
  the Niobrara valley and northeast Nebraska.

- Threat for excessive rainfall and flooding will also continue
  today, especially this morning along and south of the Interstate
  80 corridor.

&&

.SHORT TERM...(Today through Saturday)
Issued at 438 AM CDT Fri May 12 2023

Water vapor satellite imagery shows a well developed closed low
over far southwest Nebraska, and radar imagery shows blooming
convection under the center of the low pushing up from Kansas.
Deep layer moisture associated with the low is keeping
precipitable water values at or above the 90th percentile with
the 00Z LBF sounding showing values around one inch. Significant
synoptic scale ascent with upper diffluence will continue today as
the low slowly moves across central Nebraska. This will likely
yield a good amount of shower and thunderstorm development that
may contaminate the convective environment. Believe the lack of
sufficiently steep mid/upper level lapse rates and the overall
moist column somewhat limiting low level lapse rates and DCAPE
values will continue to be a mitigating factor for severe weather.
However by this afternoon east/southeast low level winds will
amplify ahead of the advancing low and bring a surge of isentropic
lift to help focus thunderstorm development in a band roughly
along Highway 2 west of Highway 83. This band will then propagate
north toward the Niobrara valley by early this evening, then into
South Dakota early tonight. The environment ahead of the
thunderstorms will have ample instability with CAPE values of
1500-2500J/Kg and long, well curved hodographs. Expect the band of
organized convection may have embedded supercells with a primary
threat of large hail along with damaging wind and an isolated
tornado.

The threat for excessive rainfall will also continue today.
Corfidi vectors continue to indicate slow movement with strong
potential for backbuilding/training, though the closed low may be
moving a bit faster today which may help limit residence time of
heavy rain over any individual location. Based on radar trends
and the latest mesoscale guidance showing robust downpours with
the center of the low advancing from the south, have the highest
confidence in excessive rainfall this morning generally along and
south of the Interstate 80 corridor where heavy rain has already
fallen over the past one to two days. With this, have extended the
thorugh this morning so have extended the Flood Watch here until
1PM CDT today. While downpours further north will still be
significant, higher flash flood values in the loose soil of the
sandhills will help mitigate the flood threat north of Interstate
80 this afternoon though localized hydro issues are still
possible.

Diurnal effects after sunset and propagation of the low pushing
precipitation to the north will allow showers and thunderstorms
to gradually diminish overnight. The environment remains quite
moist on Saturday with good diffluence aloft and some mid level
deformation, but instability is lacking so expect coverage of
showers and thunderstorms will diminish and be confined more to
the north of Interstate 80.

.LONG TERM...(Saturday night through Thursday)
Issued at 438 AM CDT Fri May 12 2023

High pressure building down from the north will push a cold front
through the region Sunday with a chance for showers and
thunderstorms. Thereafter, ensemble guidance remains in good
agreement in building a large upper ridge over the western US
through the middle of next week. So after a cool weekend expect a
trend to temperatures warming above normal next week. The ridge
will get displaced westward a bit by a deep trof developing over
the northeastern US and put the High Plains in northwest flow
aloft with opportunities for showers and thunderstorms starting
to increase again toward Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1218 PM CDT Fri May 12 2023

An upper low moving through the region will continue to bring
widespread shower and thunderstorm activity across western and
north central NE. Widespread MVFR/IFR conditions will persist
through most of the TAF period, especially around any storms.
Breezy northwesterly winds will develop through this afternoon
into tonight with gusts up to 30-40 kt.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MBS
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...WFO UNR
Hazardous weather outlook, May 12, 10:39 AM CDT, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1039 AM CDT Fri May 12 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-131545-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1039 AM CDT Fri May 12 2023 /939 AM MDT Fri May 12 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Heavy rain will remain possible this morning, especially across
southwest Nebraska where a Flood Watch has been extended to 1pm CDT.

Severe thunderstorms are expected this afternoon, mainly between 1pm
and 7pm across central and especially north central Nebraska. Large
hail, damaging winds and isolated tornadoes will all be possible.
Very large hail 2 inches in diameter or large could occur, mainly
for areas along and northeast of a line from Springview to Chambers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 12, 11:59 AM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
1159 AM CDT Fri May 12 2023

NEZ038-121745-
Custer NE-
1159 AM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northwestern Custer
County through 1245 PM CDT...

At 1158 AM CDT, Doppler radar was tracking a strong thunderstorm near
Merna, or near Broken Bow, moving northwest at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Broken Bow, Merna, Anselmo and Victoria Springs State Recreation
Area.

This includes the following highways...
 Highway 2 between mile markers 249 and 278.
 Highway 92 between mile markers 266 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4144 9956 4135 9976 4172 10022 4173 9981
TIME...MOT...LOC 1658Z 148DEG 25KT 4145 9971

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JWS
Local storm report, May 12, 12:46 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1246 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TORNADO          4 N ARNOLD              41.48N 100.19W
05/12/2023                   CUSTER             NE   EMERGENCY MNGR

            CUSTER COUNTY EMERGENCY MANAGER REPORTS A TORNADO ON THE
            GROUND. HAS SINCE LIFTED.

&&

BROWN
Local storm report, May 12, 12:57 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1257 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 PM     TORNADO          5 NNW ARNOLD            41.50N 100.22W
05/12/2023                   CUSTER             NE   EMERGENCY MNGR

            BRIEF TORNADO TOUCHDOWN.

&&

BROWN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 12:00Z

8.4 hours before the tornado, 173 km from the path. May 12, 2023.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 96 joules per kilogram, CIN -70, lifted condensation level 1068 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 145 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-70 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Ord/Sharp Field (ODX), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The North Platte radar (KLNX), 152 km away, was scanning. The volume nearest the touchdown began at 20:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2023 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 12, 2023

32 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 1212:34 PM CDTEF1Custer, NE4.0100
May 1212:39 PM CDTUnratedLogan, NE0.110
May 1212:42 PM CDTUnratedCuster, NE0.11
May 1212:47 PM CDTUnratedCuster, NE0.110
May 122:25 PM CDTEF1Greeley, NE13.6200$300,000
May 123:11 PM CDTEF1Wheeler, NE3.450
May 123:55 PM CDTUnratedPlatte, NE0.150
May 123:55 PM CDTEF2Wheeler, NE7.375
May 124:00 PM CDTUnratedCuster, NE0.110
May 124:09 PM CDTEF1Boone, NE1.3150
May 124:22 PM CDTUnratedMadison, NE0.150
May 124:33 PM CDTEF1Pawnee, NE3.080
May 124:53 PM CDTEF1Stanton, NE8.9200
May 125:01 PM CDTEF1Madison, NE3.150
May 125:15 PM CDTEF2Dodge, NE5.5800
May 125:17 PM CDTEF1Stanton, NE5.0150
May 125:34 PM CDTEF1Stanton, NE2.8200
May 125:39 PM CDTEF1Stanton, NE5.1300
May 125:42 PM CDTEF0Dodge, NE2.5300
May 125:46 PM CDTEF2Dodge, NE10.41,600
May 126:14 PM CDTEF1Burt, NE1.1100
May 126:14 PM CDTEF0Wayne, NE0.320
May 126:20 PM CDTEF2Burt, NE11.31,1502
May 126:34 PM CDTEF0Wayne, NE0.720
May 127:03 PM CDTEF2Brown, KS1.5500
May 127:11 PM CDTEF1Jackson, KS3.650
May 127:18 PM CDTEF0Brown, KS to NE2.350
May 127:23 PM CDTUnratedBurt, NE0.450
May 127:38 PM CDTUnratedJackson, KS0.010
May 127:43 PM CDTUnratedBurt, NE0.520
May 127:49 PM CDTUnratedJackson, KS0.010
May 128:06 PM CDTEF0Kay, OK0.310

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.